Photo of drugs
print header

Drugs

Opioids

Opioids are a family of drugs used to treat and relieve acute and chronic pain. They are commonly known as prescription painkillers. While opioids are effective at treating pain, they are also highly addictive. This may lead individuals to become more dependent on them and require stronger doses. Anyone can become addicted to opioids.

Opioids include: morphine, codeine, Oxycontin, Percocet, Hydrocodone (Vicodin), Hydromorphone (Dilaudid), Meperidine (Demerol), Methadone, Fentanyl, Heroin.

Some people use opioids to get high. Of particular concern is the illicit Fentanyl and Carfentanil being seen on our streets. It is very potent and dangerous.

What is Fentanyl and Carfentanil?

  • They are powerful synthetic opioids
  • Fentanyl is 100 times stronger than morphine and 40 times stronger than heroin
  • Carfentanil is intended for veterinary use as a sedative for large animals. It is 100 times more potent than Fentanyl and 10,000 times more so than morphine

Other drugs may be laced with Fentanyl and because it can’t be seen, smelled, or tasted, people may not know that they are taking Fentanyl. A very small amount of Fentanyl can lead to an overdose causing death.

Opioids affect the part of the brain which regulates breathing. When a person uses more of a drug, or a combination of drugs than the body can handle, the brain is not able to control basic life functions, like breathing. If there is no intervention, then the individual can stop breathing and die.

Signs/Symptoms of an Overdose

  • Blue lips, fingernails, or toenails•Very slow or no breathing
  • Faint pulse or no pulse
  • Pale and clammy skin
  • Unresponsive to calling their name or to pain
  • Snoring or gurgling noises while asleep or nodding out

Risk Factors

  • Using a greater amount or a stronger potency of a drug
  • Mixing with alcohol or other drugs 
  • Inconsistent drug quality and potency (illegal drugs are unregulated and therefore unpredictable)
  • Using drugs after a period of time of not using them. Tolerance is less.
  • Using alone – there is no one to help

What to do in the event of an overdose

Step 1: Shout and Shake

Step 2: Call 911

Step 3: Give Naloxone

Step 4: Perform rescue breathing and/or chest compressions 

Step 5: Is it working? If no improvement after 2-3 minutes, repeat steps 3&4.

Step 6: Stay with them

 

 

The Good Samaritan Drug Overdose Act provides some legal protection for people who call 911 or need emergency help during an overdose. The Act can protect you from charges for possession of a controlled substance (drugs) and breaches of certain legal conditions. The Act does not provide legal protection against more serious offences like outstanding warrants or production and trafficking of drugs.  

Naloxone

Naloxone is a medication that can temporarily reverse the effects of an opioid overdose. It actually ‘kicks’ the opioid off of the receptor in the brain, temporarily blocking its harmful effects and helping the person breathe again. It starts to work in 1 – 5 minutes and works for about 30 -90 minutes. Naloxone only works with opiates. It does not prevent overdoses with Alcohol, Cocaine, Ecstasy, LSD etc but it would not cause any harm if it was given in circumstances where opioids were not used.

Where to get a free Naloxone kit

Take – home Naloxone kits and training are available free of charge and without a prescription for people at risk of overdose and their family and friends. Naloxone kits are available at the Simcoe Muskoka District Health Unit, Community Health Centres, and many pharmacies across the region. Health Cards are not required. Call your pharmacy ahead of time to make sure a Naloxone kit is available.

Did you find what you were looking for today?
What did you like about this page?
How can we improve this page?
Page
Feedback

If you have any questions or concerns that require a response, please contact Health Connection directly.

Thanks for your feedback.
Failed to submit comment. Please try submitting again or contact us at the Health Unit.
Comment already submitted ...